Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at May 23, 2021, 4:49 PM MDT for Adams County, North Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2021, 4:49 PM MDT (22:49 UTC)
- Expired
- May 23, 2021, 5:15 PM MDT
- In force
- 26 min
- Issued by
- NWS Bismarck, ND
County Adams County, ND
The radar
The Bismarck radar (KBIS), 135 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
527 WWUS83 KBIS 232249 SPSBIS Special Weather Statement National Weather Service Bismarck ND 449 PM MDT Sun May 23 2021 NDZ044-232315- Adams ND- 449 PM MDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADAMS COUNTY UNTIL 515 PM MDT... At 449 PM MDT, a strong thunderstorm was located near Shadehill, or 8 miles south of Lemmon, moving north at 35 mph. Penny size hail and wind gusts to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Adams County. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Tornado Watch remains in effect until 900 PM MDT for southwestern North Dakota. LAT...LON 4614 10235 4615 10200 4595 10200 4595 10230 TIME...MOT...LOC 2249Z 182DEG 31KT 4582 10212 $$ HARGROVE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at May 23, 3:12 PM MDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 23, 3:12 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 412 PM CDT Sun May 23 2021 .SHORT TERM...(This evening through Monday) Issued at 400 PM CDT Sun May 23 2021 Will expect the convection until closer to 6 PM CDT to be showers based on CAPE and mid level lapse rates less favorable now, becoming more favorable later across the south, and, this as storms approach from northwestern South Dakota. The severe threat for this evening remains basically along and south of North Dakota Highway 200. Mesoanalysis continues to show increasing favorability for severe weather as CAPE increases and 0-6km shear values reach to near 50kts. As far a the risk of tornadoes, there is some with 0-1km Storm Relative Helicity favorable for at least a few tornadoes south of Dickinson and southwest of Bismarck. As far as the storm mode and overall severe risk, indications continue to be that with the deep layer shear vectors orientation to the front, any discrete cells with a primary hail risk will fairly quickly transition to more multicellular / linear modes. This would transition the risk to damaging wind supported by 1,000 J'kg of downdraft CAPE along and south of Interstate 94 from the Heart River Valley through the James River Valley. Concern has gone to QLCS tornado formation with storm lines needing to be watched closely for tornado development. Storms should be progressive, however, with very high Precipitable water values there will be heavy rainfall rates, though maybe short lived for a given location. Another concern for heavy rain will be any pivoting of a convective line with the pivot over the same area leading to prolonged rain. The H5 wave that triggers the convection will be exiting the forecast area close to daybreak Monday. In cyclonic flow both at the surface and aloft on Monday a few pop up instability showers will be possible. .LONG TERM...(Monday night through Sunday) Issued at 341 PM CDT Sun May 23 2021 The closed H5 low over Manitoba into Wednesday swings a few H5 waves through with continued small chances for showers. Milder on temperatures as weak ridging pokes into the southern forecast area. By mid week the next H5 low appears on the western horizon and the area comes under southwest flow aloft with higher shower chances then. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 400 PM CDT Sun May 23 2021 MVFR to IFR ceilings most TAF sites for the first half of the forecast period, this in low clouds and patchy fog. Thunderstorms will move into the southwest part of the forecast area and spread north and east into Sunday night. There is a risk of +TSRA at all TAF sites and +TSRAGR at KDIK and KBIS. Conditions will be improving after 24/0600Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JPM LONG TERM...JPM AVIATION...JPM
Hazardous weather outlook, May 23, 2:09 PM MDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 309 PM CDT Sun May 23 2021 NDZ001>005-009>013-017-023-025-242015- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Wells-Foster- 309 PM CDT Sun May 23 2021 /209 PM MDT Sun May 23 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms through the period. The main hazards will be pea size hail and wind gusts as high as 40 mph. Heavy rain is possible from the stronger storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Patchy frost is possible both Wednesday and Thursday mornings, otherwise the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather by phone at 701-223-4582 or on NWS Bismarck social media. NDZ018>022-031>037-040-043-046>048-050-051-242015- Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark- Morton-Burleigh-Kidder-Stutsman-Slope-Bowman-Emmons-Logan- La Moure-McIntosh-Dickey- 309 PM CDT Sun May 23 2021 /209 PM MDT Sun May 23 2021/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are forecast after 6 PM CDT and to continue through the night. A few of the storms from 6 PM to midnight could be severe with large hail up to half dollar size and damaging wind gusts as high 65 mph. Heavy rain is likely with these storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Patchy frost is possible both Wednesday and Thursday mornings, otherwise the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather by phone at 701-223-4582 or on NWS Bismarck social media. NDZ041-042-044-045-242015- Hettinger-Grant-Adams-Sioux- 309 PM CDT Sun May 23 2021 /209 PM MDT Sun May 23 2021/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are forecast the rest of this afternoon and tonight. A few of the storms will be severe with large hail up to half dollar size and damaging wind gusts as high as 70 mph until midnight. Isolated tornadoes are possible until 10 PM CDT. Heavy rain is likely with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Patchy frost is possible both Wednesday and Thursday mornings, otherwise the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather by phone at 701-223-4582 or on NWS Bismarck social media. JP Martin
In the hours before
Special weather statement, May 23, 3:48 PM MDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Bismarck ND 448 PM CDT Sun May 23 2021 NDZ018>022-031>037-040>048-050-051-232300- Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark- Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman- Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 448 PM CDT Sun May 23 2021 /348 PM MDT Sun May 23 2021/ ...THUNDERSTORMS WERE DEVELOPING OVER WESTERN SOUTH DAKOTA AND WERE PUSHING NORTH... Thunderstorms continued to develop in western South Dakota at 445 PM CDT, and were pushing north. Storms will be crossing into southwestern North Dakota between now and 545 PM CDT, from Bowman to Hettinger and North Lemmon, this is along Highway 12. Some of these storms could be severe with hail up to half dollar size and wind gusts as high as 70 mph. A tornado watch is in effect until 10 PM CDT for Hettinger County, Adams, Grant and Sioux counties, where isolated tornadoes will be possible. Heavy rainfall rates should be expected with the storms. Some safety rule reminders for you include, keep an eye on the sky and an ear to your National Weather Service. Move inside to a safe place when threatening weather approaches or when warnings are issued for your area. The safest place to be in a tornado is below ground level, in a basement. If you do not have a basement go to an interior room on the lowest level of the building, into a bathroom, or closet. JP Martin
Special weather statement, May 23, 4:49 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Bismarck ND 449 PM MDT Sun May 23 2021 NDZ044-232315- Adams ND- 449 PM MDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADAMS COUNTY UNTIL 515 PM MDT... At 449 PM MDT, a strong thunderstorm was located near Shadehill, or 8 miles south of Lemmon, moving north at 35 mph. Penny size hail and wind gusts to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Adams County. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Tornado Watch remains in effect until 900 PM MDT for southwestern North Dakota. LAT...LON 4614 10235 4615 10200 4595 10200 4595 10230 TIME...MOT...LOC 2249Z 182DEG 31KT 4582 10212 HARGROVE
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 5:30 PM MDT | Special Weather Statement | BIS | Adams | 45 min |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.